Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Charleston, SC

May 17, 2016Evans County, Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2016, 11:57 AM EDT for Evans County, Tattnall County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 11:57 AM EDT (15:57 UTC)
Expired
May 17, 2016, 12:29 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

084 
WUUS52 KCHS 171557
SVRCHS
GAC109-267-171700-
/O.NEW.KCHS.SV.W.0024.160517T1557Z-160517T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1157 AM EDT TUE MAY 17 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  EVANS COUNTY IN SOUTHEASTERN GEORGIA...
  TATTNALL COUNTY IN SOUTHEASTERN GEORGIA...

* UNTIL 100 PM EDT

* AT 1157 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REIDSVILLE...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  REIDSVILLE...CLAXTON...HAGAN...COLLINS...DAISY...BELLVILLE...MANASSAS AND
  GORDONIA ALTAMAHA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3217 8218 3227 8196 3227 8193 3228 8191
      3226 8186 3219 8179 3217 8178 3215 8178
      3202 8213 3213 8219
TIME...MOT...LOC 1557Z 236DEG 22KT 3214 8208 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JRL
2 follow-up statements
928 
WWUS52 KCHS 171621
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1221 PM EDT TUE MAY 17 2016

GAC267-171630-
/O.CAN.KCHS.SV.W.0024.000000T0000Z-160517T1700Z/
TATTNALL GA-
1221 PM EDT TUE MAY 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR TATTNALL COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3227 8196 3227 8193 3228 8191 3227 8189
      3226 8186 3219 8179 3217 8178 3215 8178
      3208 8198 3224 8202
TIME...MOT...LOC 1620Z 236DEG 22KT 3222 8194 

$$

GAC109-171700-
/O.CON.KCHS.SV.W.0024.000000T0000Z-160517T1700Z/
EVANS GA-
1221 PM EDT TUE MAY 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR EVANS COUNTY...

AT 1220 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAXTON...
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLAXTON...HAGAN...DAISY AND BELLVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3227 8196 3227 8193 3228 8191 3227 8189
      3226 8186 3219 8179 3217 8178 3215 8178
      3208 8198 3224 8202
TIME...MOT...LOC 1620Z 236DEG 22KT 3222 8194 

HAIL...<.75IN
WIND...60MPH
 
$$

JMC
083 
WWUS52 KCHS 171629
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1229 PM EDT TUE MAY 17 2016

GAC109-171638-
/O.CAN.KCHS.SV.W.0024.000000T0000Z-160517T1700Z/
EVANS GA-
1229 PM EDT TUE MAY 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR EVANS COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3227 8196 3227 8193 3228 8191 3227 8189
      3226 8186 3219 8179 3217 8178 3215 8178
      3208 8198 3224 8202
TIME...MOT...LOC 1627Z 236DEG 22KT 3225 8189 

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:09 AM EDT, 48 minutes earlier.

Area forecast discussion, May 17, 11:09 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1109 AM EDT TUE MAY 17 2016

.SYNOPSIS...
An upper disturbance and weak surface low pressure will bring
showers and a few storms through tonight. A trailing cold front
will push south of the region Wednesday and high pressure will
build from the north through late week. Low pressure will track
from the Ohio Valley to the Mid Atlantic coast this weekend. This
low will pull a warm front through the region Saturday and will
push a cold front through the area early Sunday. High pressure
will then build into the region through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A nearly stationary front remains draped across our southern GA
zones this morning while a steady stream of upper shortwave energy
ripples through at mid levels. 20-25 kt southwest flow in the
lowest 6 km of the atmosphere is advecting deep layered moisture
into the southeast United States with precipitable water values
expected to approach 2" later this afternoon. There will be weak
upper jet divergence overspreading the area this afternoon though
the best dynamics will remain to the north and south. Extensive
cloud cover along and north of the front will put a damper on
solar warming today. Most areas not expected to climb above 80
degrees today except areas along the Altamaha River where values
in the lower 80s are expected.

Showers with isolated thunderstorms will become more numerous late
this morning and early afternoon as the moisture deepens. Modified
12Z raob shows about 1000 J/kg CAPE and -4C LI with 44 kt of 0-6
km shear. Unless we see a significant amount of unexpected
clearing and warmer temps than currently forecast, limited
instability will be prohibitive for strong/severe convection.
Nevertheless, low wet-bulb zero heights and modest low level shear
along and south of the front may support an isolated severe storm
this afternoon.

Tonight: The upper shortwave will help a wave of low pressure
develop offshore where the greatest baroclinicity will be. This
will help bring an end to most of the showers in the evening,
although a trailing cool front behind the low will linger across
southeast GA and so some showers could linger there especially much
of the night. Lows in the mid/upper 60s most places.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday: Low pressure near the Southeast coast to start will
advance offshore, and a cold front will push south of the region.
Maintained slight chance/chance pops during the morning as the
western periphery of deep layered moisture could linger near the
coast. Then, as a sea breeze develops and pushes inland during the
afternoon, isolated/scattered diurnal showers/thunderstorms could
develop. However, a combination of progged temps in the lower to mid
80s, dewpoints mainly in the 60s and a stronger cap as compared with
model soundings from previous model runs should combine to yield
unimpressive instability and limited coverage of convection. The
exception could be across southern counties where somewhat stronger
instability and weaker capping due in part to a shortwave trough
aloft could translate to greater coverage of showers/thunderstorms
and even a chance for brief/isolated severe thunderstorms. Thus,
afternoon pops are graduated from 25-30 percent north/inland to
around 50 percent across southern counties.

Wednesday night: Surface high pressure and associated drier air will
build from the north/northeast. However, uncertainty regarding the
location of a pool of deeper moisture suggests that slight
chance/chance pops are warranted.

Thursday: Below normal temperatures in the upper 70s/lower 80s will
prevail as high pressure continues to expand into the region from
the north. While the high will push a wedge of relatively dry air
into the southeast, a broad zone of overrunning moisture embedded
within west southwest flow aloft will persist over the Southeast.
The position of this enhanced moisture and the prospect/location for
any forcing for ascent provided by a weak upper shortwave trough
remains uncertain, and this translates to an uncertain pop forecast.
The latest forecast depicts pops ramping up from slight
chance/chance Thursday morning to around 50 percent south/inland and
25-30 percent farther north/east Thursday afternoon. Then, pops
decrease to slight chance/chance Thursday night.

Friday: Ahead of an amplifying longwave upper trough and developing
surface low pressure to the west, moisture transport and deep
layered forcing for ascent will increase. Thus, pops increase with
time, with likely pops far south/inland and high chance pops
elsewhere Friday afternoon. Temperatures could top out around 80F,
although clouds and an earlier onset of showers could hold temps in
the 70s in some areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A longwave upper trough will amplify over the eastern CONUS and will
support surface cyclogenesis. Ahead of these features, an
intensifying warm conveyor belt/associated moisture transport of
PWATS around 2 inches and sustained forcing for ascent will support
a wet period featuring showers/thunderstorms Friday night into
Saturday. This plume of anomalously high moisture could
support locally heavy rainfall. Also, latest guidance depicts the
surface low passing north of the region and pulling a surface warm
front through the region by Saturday. This could open a window of
opportunity for severe weather until a cold front pushes through the
region Saturday night or early Sunday. Then, the usually deep upper
low is progged to become cut-off over the eastern CONUS by early
next week, with the core of the upper low/associated cold pool
expected to roll across the Southeast. Thus, the chance for mainly
diurnal showers/thunderstorms will persist into the end of this
forecast period. Meanwhile, high temperatures will struggle to
reach normal levels through this period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions to start the period but conditions will be going
downhill today as low clouds and rain overspread the area as
shortwave energy aloft and surface low pressure move northeast
through the area. MVFR ceilings have been slower than expected to
arrive but they should do so later this morning, along with
showers. MVFR ceilings with showers and possible thunderstorms
should then prevail through much of the rest of the afternoon.
Rain chances will then diminish with some improvement in ceilings
possible this evening before ceilings likely drop to MVFR,
possibly IFR, by the end of the period.

Extended Aviation Outlook: Alternating periods of VFR conditions and
flight restrictions are expected this period, mainly due to episodes
of showers/thunderstorms.

&&

.MARINE...
Today and Tonight: Atlantic high pressure will give way to low
pressure tonight...causing winds to shift from south/southeast
today to more west/northwest late tonight. Speeds will be mainly
15 knots or less with seas 4 feet or less so no advisories
needed.

Wednesday: North winds to start will give way to a dominant sea
breeze circulation of 15 kt or less. Seas of 2-3 ft will prevail.

Wednesday night through Friday: High pressure will build into the
region from the north, and stronger northeast winds/higher seas can
be expected. However, latest guidance suggests that winds/seas will
remain below Small Craft Advisory levels. Thus, winds are capped
at20 knots and seas are capped at 4-5 ft through late week.

Friday night or Saturday: A warm front will push through the waters,
and winds will turn toward the south at 15-20 kt, accompanied by
seas 3-5 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...RJB/SPR
MARINE...JRL/RJB/SPR
Hazardous weather outlook, May 17, 4:17 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
417 AM EDT TUE MAY 17 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-180900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
417 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 17, 11:53 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1153 AM EDT TUE MAY 17 2016

GAZ114-115-171645-
TATTNALL GA-EVANS GA-
1153 AM EDT TUE MAY 17 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES UNTIL 1245 PM EDT...

AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GORDONIA ALTAMAHA STATE PARK...OR OVER
REIDSVILLE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
REIDSVILLE...CLAXTON...HAGAN...COLLINS...DAISY...BELLVILLE...MANASSAS AND
GORDONIA ALTAMAHA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3217 8218 3228 8199 3227 8193 3228 8191
      3227 8189 3207 8175 3203 8216 3211 8220
      3213 8220
TIME...MOT...LOC 1552Z 243DEG 18KT 3211 8214

JMC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:53 AM EDTSpecial Weather StatementCHSEvans, Tattnall52 min
May 17, 1:09 PM EDTAreal Flood AdvisoryCHSChatham66 min
May 17, 2:12 PM EDTAreal Flood AdvisoryCHSChatham93 min
May 17, 2:38 PM EDTSpecial Weather StatementCHSChatham37 min
May 17, 2:44 PM EDTSevere Thunderstorm WarningCHSChatham61 min
May 17, 2:55 PM EDTSpecial Weather StatementCHSMcIntosh35 min
May 17, 3:05 PM EDTSpecial Weather StatementCHSChatham25 min
May 17, 3:33 PM EDTSpecial Weather StatementCHSChatham27 min
May 17, 3:34 PM EDTSpecial Weather StatementCHSChatham26 min
May 17, 3:43 PM EDTAreal Flood AdvisoryCHSBryan, Chatham2 hr
May 17, 3:52 PM EDTAreal Flood AdvisoryCHSChatham113 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.